Benadryl cause dementia like symptoms. Is this true? - AgingCare.com

Benadryl cause dementia like symptoms. Is this true?

Follow
Share

My Mom takes 2 Benadryl every night to help her sleep. She has been seeing images in her room at night, could this be causing hallucinations ?

.

This question has been closed for answers. Ask a New Question.
4

Answers

Show:
Possibly a drug interaction. What other meds is she taking? Ask the pharmacist to check for drug interactions, with any Rx or supplements that she takes.
Too many anti-cholinergics would produce the symptoms you see.
Helpful Answer (1)
Report

Who prescribed that as a sleeping aide? It's irresponsible and wouldn't be advised by any good doctor.All drugs even those that are considered safe for children can cause countless problems for the elderly.That's why most doctors will not prescribe sleep aides for "at home" clients.
Do the research.
Helpful Answer (1)
Report

Yikes! I'd get that checked out by her doctor. My mom was given Benedryl for a heart catheterization and it caused her legs to jerk uncontrollably - so we had to cancel the procedure (and never had it done - she's 95 and doing fine).

In looking online, here's something from Mass General Hospital. Here's the link, which they may strip out. http://www2.massgeneral.org/pharmacy/Newsletters/2002/August%202002/benadryl.htm

So here's the general crux of what they're saying: "A prospective study of the clinical use of diphenhydramine, conducted by Agostini et al at Yale University and New Haven Hospital, suggested the use of diphenhydramine might not only be problematic for the elderly, but for others as well. There was a 70% increased risk of decline in cognitive function in the group that received diphenhydramine. The risks of cognitive dysfunction appeared to be dose-related, using the Confusion Assessment Method (CAM) and the Folstein Mini-Mental State Exam (MMSE). Other observations included increase in urinary catheterization (RR 2.5) and an increase in length of hospital stay (median of 7 vs. 6 days).

Contrary to popular belief, there are no data to suggest that diphenhydramine is an effective sedative-hypnotic in the elderly. However, older patients are sensitive to the negative cognitive effects of the drug and to its anticholinergic effects, such as decreased alertness, dry mouth, blurred vision, increased anxiety, urinary retention and arrhythmias.2,3

The Drug Therapy Committee suggests the following:

Diphenhydramine should not be used as a sedative-hypnotic, especially in elderly patients. "

With that info, if it was my mom, I'd get her off the Benedryl with the help of her doctor.
Helpful Answer (2)
Report

Two Benadryl at once? That would zone out a healthy person.

A person could get by with just 1/2 of a Benadryl for sleeping. Have Mom go off of Benadryl for a week to get it out of her system [if her doctor is ok with doing that, and if Mom doesn't raise a fuss]... then start back up taking one pill cut in half.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions